New Mexico, 2007

Damaging Wind in New Mexico, April 29, 2007

April 29, 2007 · NWS MAF · 1 event in 1 county or zone

An upper level low pressure system located over northern portions of Mexico in combination with east to southeast surface winds pulling in abundant amounts of Gulf moisture and providing upslope flow, led to the development of showers and thunderstorms across west Texas and southeastern New Mexico. |During the overnight hours on early Sunday morning, showers and thunderstorms moved out of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low pressure system located over northern portions of Mexico in combination with east to southeast surface winds pulling in abundant amounts of Gulf moisture and providing upslope flow, led to the development of showers and thunderstorms across west Texas and southeastern New Mexico. |During the overnight hours on early Sunday morning, showers and thunderstorms moved out of northern Mexico into southwest Texas. Additional thunderstorms developed over the higher elevations of southwest Texas leading to pre-sunrise severe weather in the form of hail and flash flooding across the southwest portions of the County Warning Area. As the morning progressed, a large area of embedded showers and thunderstorms moved northeastward across southeastern New Mexico and the Texas Permian Basin producing occasional severe weather, before exiting into the South Plains of West Texas. |With antecedent conditions remaining in place, the additional boundaries left by morning convection and daytime heating led to thunderstorm re-development by early Sunday afternoon and a significant severe weather event that affected much of the area into the pre-dawn hours on Monday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 29, 8:28 AM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 29, 8:28 AM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1028 AM CDT SUN APR 29 2007

.UPDATE...
TSTMS WITH HVY RN CONTINUE TO LIFT NWD WITH DEFORMATION ZONE IN
ASSOCN WITH UPPER LOW TO W. 12Z MAF SOUNDING REVEALS HIGH MSTR
CONTENT IN ATMOSPHERE WITH PW/S OF 1.18 (225% OF NORMAL). NEW
DEVELOPMENT CONTINUES TO ESE OF KMAF WERE ENVIRONMENT IS STILL
UNCONTAMINATED FROM PRECIP. AS SUCH HAVE INCREASED POPS TO LIKELY
ACRS PB. FARTHER SW PRECIP HAS DECREASED IN COVERAGE AND HAVE
REFLECTED DECREASED POPS THERE BUT STILL HIGH END CHANCE.
VISIBLE IMAGERY INDICATES TRANS PECOS WILL SEE INSOLATION
INCREASE THIS P.M. AND 12Z NAM STILL SUPPORTS ANOTHER ROUND OF
TSTMS DEVELOPING LATE THIS P.M. AND MOVING E ACRS MUCH OF THE SRN
PB/LOWER TRANS PECOS.

.HYDROLOGY...HYDROLOGIC CONCERNS HAVE CERTAINLY INCREASED WITH A
RIVER FLOOD WATCH/OUTLOOK FROM SHEFFIELD TO CHANDLER RANCH FOR THE
OVERNIGHT. MINOR FLOODING ONGOING ON RIO GRANDE AT JOHNSON RANCH...
WITH LEVELS AT ACTION STAGE FROM PRESIDIO...LAJITAS...TERLINGUA...
AND CASTOLON.

&&

.PREV DISCUSSION... /ISSUED 439 AM CDT SUN APR 29 2007/

DISCUSSION..
HYDROMETEOROLOGICAL IMPACT EVENTS WILL CENTER ON SEVERE CONVECTION
AND FLASH FLOODING THROUGH TONIGHT...WITH ANOTHER ROUND OF
CONVECTION EXPECTED WEDNESDAY AND WEDNESDAY NIGHT.

EXIGENCIES OF THE CURRENT WEATHER SITUATION PRECLUDE A DETAILED
DISCUSSION. UPPER LOW OVER NORTHERN MEXICO HANDLED WELL BY THE
MODELS AND WE SEE LITTLE NEED TO DEVIATE FROM A CONSENSUS OF THEIR
SOLUTIONS. MAXIMUM QPF WILL BE OVER WESTERN ZONES TODAY UNDER
FAVORABLE LARGE SCALE DYNAMIC LIFT AND INCREASING PWAT. THIS AXIS
WILL SHIFT EAST DURING THE AFTERNOON AND EVENING HOURS...WITH A
MAX QPF OVER AN INCH EXPECTED OVER THE LOWER TRANS PECOS TONIGHT.
GIVEN ANTECEDENT CONDITIONS WE WILL ISSUE A FLASH FLOOD WATCH
THROUGH 12Z MONDAY FOR THE DAVIS MOUNTAINS SOUTH TO THE RIO GRANDE
AND EAST TO THE PECOS. SEVERE CONVECTION ALSO A POSSIBILITY...
ESPECIALLY IN AREAS WHERE INSOLATION IS MAXIMIZED.

PRECIP WILL SHIFT EAST MONDAY AS LIFT AND MOISTURE ASSOCIATED WITH
THE AFOREMENTIONED UPPER LOW TRANSLATES EAST. WILL HOLD ONTO POPS
ACROSS EASTERN AND CENTRAL ZONES IN THE MORNING...THEN ACROSS THE
EAST DURING THE AFTERNOON AND EVENING. SHORTWAVE RIDGING BETWEEN
THIS SYSTEM AND ANOTHER DEVELOPING OVER THE SOUTHWESTERN DESERTS
WILL BE BRIEF...WITH DEEPER MOISTURE EXPECTED AREAWIDE WEDNESDAY
AND WEDNESDAY NIGHT. COULD SEE ANOTHER ROUND OF HEAVY RAINFALL WITH
THIS NEXT SYSTEM. THEREAFTER...MODELS ARE ALL OVER THE PLACE WITH
REGARDS TO THE EVOLUTION OF A DEEP UPPER TROUGH OVER THE WESTERN
CONUS. CONFIDENCE IN ANY ONE SOLUTION IS POOR AT THE MOMENT...
HENCE NO SIGNIFICANT CHANGES WERE MADE TO THE ONGOING EXTENDED
FORECAST.

TEMPERATURES WERE TRENDED DOWNWARD A BIT OWING TO EXPECTED
EVAPOTRANSPIRATION AND LOWERED INSOLATION WEDNESDAY THROUGH FRIDAY...
OTHERWISE A BLEND OF THE GFS AND GFS ENSEMBLE MEANS WERE USED.
HPC QPF LOOKS REASONABLE BUT DID LOWER AMOUNTS TONIGHT BY ABOUT 20
PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              79  62  75  61  /  60  70  70  20
CARLSBAD NM                76  58  85  58  /  50  50  20  10
DRYDEN TX                  81  63  83  64  /  50  90  50  20
FORT STOCKTON TX           79  60  83  63  /  50  80  40  20
GUADALUPE PASS TX          72  53  81  59  /  50  40  20  10
HOBBS NM                   76  59  82  60  /  60  60  20  20
MARFA TX                   74  51  79  50  /  50  50  20  10
MIDLAND INTL AIRPORT TX    78  60  79  60  /  60  80  50  20
ODESSA TX                  79  60  81  61  /  60  80  50  20
WINK TX                    81  60  87  60  /  50  70  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH FROM 10 AM THIS MORNING TO 7 AM CDT MONDAY FOR
     THE FOLLOWING ZONES...BIG BEND AREA...DAVIS/APACHE
     MOUNTAINS AREA...MARFA PLATEAU...PECOS...PRESIDIO VALLEY...
     TERRELL.

&&
Hazardous weather outlook, Apr 29, 3:33 AM MST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 AM CDT SUN APR 29 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
533 AM CDT SUN APR 29 2007 /433 AM MDT SUN APR 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. IN ADDITION...
A FLASH FLOOD WATCH IS IN EFFECT THROUGH 7 AM CDT MONDAY FOR THE
BIG BEND...THE DAVIS MOUNTAINS AND MARFA PLATEAU...AND THE LOWER
TRANS PECOS REGIONS OF WEST TEXAS.

A SLOW MOVING UPPER LEVEL STORM SYSTEM OVER NORTHERN MEXICO WILL
COMBINE WITH DAYTIME HEATING AND ABUNDANT MOISTURE TO PRODUCE
NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT
ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. SOME OF
THESE STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING
HAIL TO THE SIZE OF GOLFBALLS AND WINDS IN EXCESS OF 60 MPH. IN
ADDITION...RAINFALL RATES OVER AN INCH PER HOUR MAY RESULT IN
FLASH FLOODING OF ARROYOS...DRAWS...AND OTHER LOW LYING AREAS
SUSCEPTIBLE TO FLASH FLOODING. LASTLY...RUNOFF FROM THESE STORMS
WILL PRODUCE ELEVATED FLOWS ON THE RIO GRANDE FROM CANDELARIA
DOWNSTREAM THROUGH BIG BEND NATIONAL PARK TO SANDERSON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER UPPER LEVEL STORM SYSTEM WILL TAKE AIM AT WEST TEXAS AND
SOUTHEASTERN NEW MEXICO WEDNESDAY. THIS SYSTEM HAS THE POTENTIAL
TO PRODUCE ANOTHER ROUND OF THUNDERSTORMS WITH HEAVY RAINFALL
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED SOUTH AND
WEST OF THE PECOS RIVER BY MID MORNING...AND ACROSS THE REMAINDER
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER AND FLASH
FLOOD THREAT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 29, 8:57 AM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1057 AM CDT SUN APR 29 2007

TXZ068-069-075-291700-
CRANE-PECOS-UPTON-
1057 AM CDT SUN APR 29 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PECOS...
SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER BAKERSFIELD AT 1057 AM CDT...
MOVING NORTH AT 30 MPH. MARBLE SIZED HAIL AND WINDS AROUND 50 MPH
ARE POSSIBLE. FURTHER STRENGTHENING COULD OCCUR.

05

The radar

The Lubbock radar (KLBB), 147 km away, was scanning. The volume nearest the first event began at 16:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
April 29, 9:44 AM MST
Where
Lea County, Tatum
Measured
51 kt (59 mph) measured gust
Reported by
COOP Observer
Coordinates
33.250, -103.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23027.